Florida, 2016Tornadoes and Flash Flood in Florida, February 23, 2016
February 23, 2016 · NWS MOB · 3 events in 3 counties and zones
A unusually strong storm system produced a highly favorable setup for severe thunderstorms and tornadoes. The highest impact across the Florida Panhandle was from a strong tornado that impacted the Pensacola metro.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $22 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A unusually strong storm system produced a highly favorable setup for severe thunderstorms and tornadoes. The highest impact across the Florida Panhandle was from a strong tornado that impacted the Pensacola metro. Some flooding was also experienced.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 23, 6:23 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Feb 23, 6:23 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
623 PM CST TUE FEB 23 2016
.DISCUSSION...SEE UPDATED INFORMATION FOR LAND AND MARINE AREAS BELOW.
&&
.UPDATE...ZONES RECENTLY UPDATED TO ADD REMAINDER OF OUR FCST AREA IN
PDS TORNADO BOX NUMBER 20. THIS ADDED BUTLER...CRENSHAW AND COVINGTON
COUNTIES OF ALABAMA AND OKALOOSA COUNTY (AND ADJACENT MARINE ZONES)
TO THE TORNADO WATCH THROUGH 10 PM THIS EVENING. THE NEXT SEVERAL
HOURS WILL BE CRITICAL FOR THE LOCAL AREA...AS RADAR IS INDICATING
SEVERAL SUPERCELLS MOVING THROUGH OR APPROACHING THE FCST AREA AT
THIS TIME. TORNADO WARNINGS ARE CURRENTLY BEING ISSUED FOR WESTERN
PORTIONS OF THE FCST AREA...AND WILL BE MOVING EAST ACROSS THE
REMAINDER OF THE EVENING. OTHERWISE...THE REMAINDER OF THE FCST
REMAINS ON TRACK AND NO OTHER ADJUSTMENTS WERE MADE AT THIS TIME.
12/DS
&&
.MARINE...WILL ALSO MAKE AN UPDATE TO THE COASTAL WATERS FCST PRODUCT
AS MARINE ZONES GMZ635...AND GMZ655 HAVE ALSO BEEN ADDED TO THE
TORNADO WATCH. 12/DS
&&
.PREV DISCUSSION... /ISSUED 531 PM CST TUE FEB 23 2016/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...
00Z ISSUANCE...AS A STRONG UPPER SYSTEM WORKS ITS WAY NORTHEAST
ACROSS THE MISSISSIPPI RIVER...IT CREATES AND DEEPENS A SURFACE LOW
OVER THE LOWER MISSISSIPPI RIVER VALLEY AND TAKES IT NNE TOWARDS THE
GREAT LAKES. THIS WILL BRING STRONG LOW LEVEL WINDS ALONG WITH
INCREASING COVERAGE OF RAIN AND THUNDERSTORMS TOT HE AREA. AM
EXPECTING LOW END MVFR TO IFR LEVEL CIGS TO AFFECT AN INCREASING
PORTION OF THE FA THROUGH THE EVENING HOURS.
AS THE RAIN MOVES EAST OF THE AFTER BEGINNING SHORTLY AFTER
MIDNIGHT...AND THE ENTIRE AREA SHORTLY AFTER 09Z...A TEMPORARY DROP
IN VISBYS IN POST RAIN FOG IS LIKELY AS COOLER AIR MOVES OVER THE
AREA. BY SUNRISE...AM EXPECTING THE MAJORITY OF THE AREA TO SEE MVFR
OR ABOVE CIGS/VISBYS...WITH THE ENTIRE FA RISING ABOVE SHORTLY
THEREAFTER.
/16
PREV DISCUSSION... /ISSUED 441 PM CST TUE FEB 23 2016/
.A PDS (PARTICULARLY DANGEROUS SITUATION) TORNADO WATCH (NUMBER
20) IS IN EFFECT THROUGH 10 PM THIS EVENING FOR INTERIOR SOUTHEAST
MISSISSIPPI...MOST OF SOUTHWEST ALABAMA AND PARTS OF THE WESTERN
FLORIDA PANHANDLE WHERE STRONG AND LONG-TRACKED TORNADOES ARE
POSSIBLE...
NEAR TERM /NOW THROUGH WEDNESDAY/...STRONG SFC LOW PRESSURE
CENTERED OVER NORTH CENTRAL LOUISIANA LATE THIS AFTERNOON IS
EXPECTED TO FURTHER INTENSIFY AND MOVE ACROSS NORTHERN MISSISSIPPI
THIS EVENING AND INTO WESTERN TENNESSEE AND KENTUCKY BY AROUND
DAYBREAK WEDNESDAY AS A RESULT OF A VERY DYNAMIC NEGATIVELY TILTED
UPPER TROF. MODEL OUTPUTS INDICATES A PRESSURE AS OF AROUND 995 MB
WITH THE SFC LOW AS IT LIFTS JUST TO THE NORTHWEST OF THE FCST AREA.
MOST OF THE INGREDIENTS FOR A SIGNIFICANT SEVERE WEATHER EVENT HAVE
COME TOGETHER AS EXPECTED...AND A PDS (PARTICULARLY DANGEROUS
SITUATION) TORNADO WATCH HAS BEEN ISSUED FOR MOST OF THE FCST AREA
UNTIL 10 PM THIS EVENING. A PDS WATCH MEANS THAT SEVERAL STRONG...
LONG-TRACK TORNADOES WILL BE POSSIBLE. THE THREAT FOR SEVERE WEATHER
WILL RAPIDLY INCREASE ACROSS OUR FCST AREA BETWEEN 4 PM AND 6 PM OVER
OUR INTERIOR SOUTHEAST MISSISSIPPI COUNTIES AND INTO PARTS OF
SOUTHWEST ALABAMA. AND THEN SPREAD EASTWARD ACROSS REMAINDER OF
SOUTHWEST AND SOUTH CENTRAL AND THE WESTERN FLORIDA PANHANDLE THIS
EVENING. THERE ARE CURRENTLY SEVERAL STORMS OVER SOUTHEAST LOUISIANA
AND SOUTHERN MISSISSIPPI (SOME SHOWING VERY STRONG ROTATIONS WITH
TORNADO WARNINGS...AND STORM DAMAGE HAS BEEN REPORTED). THIS ACTIVITY
(AND ADDITIONAL QUICKLY DEVELOPING ACTIVITY AS THE OVERALL STORM
SYSTEM RAPIDLY INTENSIFIES) WILL SPREAD ACROSS OUR AREA THIS EVENING.
LATEST HRRR SHOWS A FASTER EVOLUTION...WITH THE STRONGER STORMS OVER
THE WESTERN PART OF OUR FCST AREA THROUGH AROUND 24/03Z (9 PM
CST)...AND EASTERN PORTIONS OF THE FCST AREA BETWEEN 24/04Z THROUGH
24/07Z. SO POTENTIALLY MOST OF THE SEVERE WEATHER COULD BE EAST OF
OUR FCST AROUND BY AROUND 1 AM TONIGHT...WITH ONLY SOME LINGERING
STORMS POSSIBLE. CAPE VALUES (ESPECIALLY NEAR THE COAST) UP TO 1500
.AND-3KM SR-HEL VALUES APPROACHING 850 M2/S2. BOTH THE NAM AND
HRRR INDICATING LOW LEVEL 850 JET POSSIBLY INCREASING TO 70 TO 80
KNOTS OVER THE HEART OF THE FCST AREA PRIMARILY BETWEEN 03Z AND 06Z
THIS EVENING. IN ADDITION TO THE SEVERE THUNDERSTORM AND TORNADO
THREAT...A WIND ADVSY...A COASTAL FLOOD ADVSY...A HIGH SURF ADVSY
AND HIGH RISK OF RIP CURRENTS ALL REMAIN ACTIVE THROUGH AT LEAST
TONIGHT. MUCH QUIETER TOMORROW AS THE SFC LOW LIFTS QUICKLY WELL TO
THE NORTHEAST OF THE FCST AREA...ALTHOUGH IT WILL STILL BE RATHER
BREEZY...WITH A FEW LINGERING SHOWERS EARLY IN THE DAY. LOWS TONIGHT
IN THE UPPER 40S NORTHWEST TO THE UPPER 50S SOUTHWEST. HIGHS TOMORROW
IN THE LOW 50S NORTHWEST TO THE LOWER 60S SOUTHWEST. 12/DS
SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...WEDNESDAY NIGHT
THROUGH THURSDAY...THE FIRST...STRONGER LOBE OF ENERGY ROTATES
THROUGH THE BASE AND AROUND A CLOSED UPPER SYSTEM OVER THE OHIO
RIVER VALLEY...AS MORE ENERGY DIVES SOUTHEAST AROUND THE BACKSIDE OF
THE UPPER SYSTEM. THE SECOND LOBE OF ENERGY BRINGS MORE NORTHWESTERLY
LOW LEVEL FLOW TO THE LOWER MISSISSIPPI RIVER VALLEY...AND ULTIMATELY
THE FA...AS SURFACE HIGH PRESSURE MOVES TO JUST EAST OF THE FA.
COOLER AND SIGNIFICANTLY DRIER AIR MOVES OVER THE FA. TEMPS
WEDNESDAY NIGHT IN THE MID 30S TO LOW 40S EXPECTED...WITH HIGHS
THURSDAY IN THE LOWER 60S.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...THE MAIN UPPER SYSTEM OVER THE
OHIO RIVER VALLEY MOVES OFF AS ANOTHER SHORTWAVE MOVES SOUTHEAST
INTO THE UPPER TROUGH LEFT OVER THE EASTERN CONUS IN THE WAKE OF THE
CURRENT SYSTEM MOVING OFF. THIS ALLOWS SURFACE HIGH PRESSURE TO MOVE
EAST ALONG THE NORTHERN GULF COAST TO OVER THE FA. A COOLER...DRIER
AIRMASS MOVE OVER THE FA WITH THE SURFACE HIGH...WITH TEMPS GENERALLY
IN THE LOWER 30S THURSDAY AND FRIDAY NIGHTS...HIGHS IN THE MID TO
UPPER 50S FRIDAY.
/16
LONG TERM /SATURDAY THROUGH TUESDAY/...SATURDAY THROUGH SATURDAY
NIGHT...THE NEXT ROUND OF SHORTWAVE ENERGY MOVES THROUGH THE EASTERN
CONUS UPPER TROUGH SATURDAY INTO SATURDAY NIGHT. WITH A DRY AIRMASS
OVER THE FA...AM EXPECTING NOTHING IN THE WAY OF PRECIP...JUST A
SHIFTING OF THE SURFACE HIGH OVER THE FA EAST OF THE FA AND RESTORING
ONSHORE FLOW TO THE FA. TEMPS BEGIN TO WARM WITH THE SOUTHERLY
FLOW...THOUGH REMAINS BELOW SEASONAL. HIGHS IN THE LOWER 60S
SATURDAY...UPPER 30S TO LOWER 40S SATURDAY NIGHT.
SUNDAY THROUGH TUESDAY...ANOTHER PIECE OF ENERGY PASSES NORTH OF THE
FA SUNDAY NIGHT THROUGH MONDAY. THE MEDIUM RANGE GUIDANCE VARIES ON
THE HANDLING OF THIS SHORTWAVE...WITH THE ECMWF TAKING A MORE
NORTHERLY PATH THAN THE GFS. WITH THE GFS...A WEAK FRONT IS PUSHED
OVER THE FA MONDAY...WHILST THE ECMWF KEEPS THE WEAK FRONT WELL NORTH
OF THE FA. THIS CREATES A SLIGHTLY COOLER SCENARIO IN THE GFS AS
OPPOSED TO THE ECMWF...BUT ONLY BY A OF DEGREES. HAVE WENT BETWEEN
THE TWO FOR TEMPERATURES...BUT DID LEAN TOWARDS THE GFS FOR
PRECIP...WITH THE CONTINUED ONSHORE FLOW BRINGING SHRA IN THE ECMWF
OR THE WEAK FRONT BRINGING SHRA LIKE THE GFS. TEMPS RISE TO AROUND TO
A BIT ABOVE SEASONAL FOR THE PERIOD.
MARINE...ONSHORE FLOW INCREASES RAPIDLY AND SIGNIFICANTLY THIS
EVENING AS A STRONG LOW PRESSURE SYSTEM APPROACHES FROM THE WEST.
STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL MOVE ACROSS OUR
COASTAL WATERS DURING THE OVERNIGHT HOURS...PRIMARILY THIS EVENING
BUT LINGERING A LITTLE LATER OFFSHORE WELL OFFSHORE. SMALL CRAFT
ADVISORY BECOMES A GALE WARNING EARLY THIS EVENING...THEN
TRANSITIONS BACK TO A SMALL CRAFT ADVSY AT MIDNIGHT WEDNESDAY
EVENING. STRONG SOUTHERLY FLOW THIS EVENING SHIFTS TO WEST BY AROUND
MIDNIGHT AND THEN BECOMES MORE NORTHWESTERLY DURING THE DAY ON
WEDNESDAY. SEAS BUILDING TO 10 TO 13 FEET OFFSHORE DURING THE PEAK
OF THE EVENT AND ROUGH ON BAY AND INLAND WATERWAYS. OFFSHORE FLOW
DECREASING AND SUBSIDING SEAS THROUGH THE REMAINDER OF THE WEEK.
12/DS
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ALZ051>060-261>266.
COASTAL FLOOD ADVISORY UNTIL 6 PM CST WEDNESDAY FOR ALZ263>266.
HIGH RIP CURRENT RISK THROUGH WEDNESDAY AFTERNOON FOR ALZ265-266.
HIGH SURF ADVISORY UNTIL 6 PM CST WEDNESDAY FOR ALZ265-266.
FL...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR FLZ201>206.
COASTAL FLOOD ADVISORY UNTIL 6 PM CST WEDNESDAY FOR FLZ202-204-
206.
HIGH RIP CURRENT RISK THROUGH WEDNESDAY AFTERNOON FOR FLZ202-204-
206.
HIGH SURF ADVISORY UNTIL 6 PM CST WEDNESDAY FOR FLZ202-204-206.
MS...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MSZ067-075-076-078-
079.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY NIGHT TO 6 AM CST
FRIDAY FOR GMZ630>635-650-655-670-675.
GALE WARNING UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR GMZ630>635-
650-655-670-675.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOBHazardous weather outlook, Feb 23, 6:26 AM CST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
626 AM CST TUE FEB 23 2016
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-241230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
626 AM CST TUE FEB 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING.
TORNADOES...SOME POTENTIALLY STRONG AND LONG TRACKED...ARE THE MAIN
THREAT. HOWEVER...DAMAGING WIND GUSTS OF 60 TO 80 MPH AND HAIL UP TO
GOLFBALL SIZE ARE ALSO SIGNIFICANT THREATS.
TIMING...WE COULD START SEEING DISCRETE SUPER CELLS OVER SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA MID THROUGH LATE AFTERNOON AND BY
EVENING ACTIVITY WILL SHIFT INTO SOUTH CENTRAL ALABAMA AND THE
WESTERN FLORIDA PANHANDLE. TIMING ON THE SQUALL LINE IS A BIT MORE
CHALLENGING AS THE SYSTEM IS STILL ORGANIZING BUT AVAILABLE DATA
SUGGESTS IT WILL PUSH THROUGH OUR MS COUNTIES LATE AFTERNOON TO
EARLY EVENING AND THROUGH THE MOBILE AREA AROUND 6 TO 9 PM AND
THROUGH OUR SOUTH CENTRAL ALABAMA AND WESTERN FLORIDA COUNTIES
AROUND MIDNIGHT.
GUSTY SURFACE WINDS WILL DEVELOP BY THIS AFTERNOON AND CONTINUE
THROUGH THE NIGHT WITH GUSTS UP TO 30 TO 35 MPH.
HIGH SURF AND A HIGH RISK OF RIP CURRENTS ARE EXPECTED TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY SURFACE WINDS...HIGH SURF AND A HIGH RIP CURRENT RISK WILL
CONTINUE THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS WILL LIKELY BE
NECESSARY TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING.
GMZ630>635-650-655-670-675-241230-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
626 AM CST TUE FEB 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
SMALL CRAFT ADVISORY AND GALE WARNING PRODUCTS HAVE BEEN ISSUED
FOR TODAY AND TONIGHT. PLEASE SEE THOSE PRODUCTS FOR MORE
INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SMALL CRAFT ADVISORY AND GALE WARNING PRODUCTS HAVE BEEN ISSUED
FOR THROUGH WEDNESDAY NIGHT PERIODS. PLEASE SEE THOSE PRODUCTS FOR
MORE INFORMATION.
In the hours before
Local storm report, Feb 23, 5:02 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
502 PM CST TUE FEB 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD NEW AUGUSTA 31.20N 89.03W
02/23/2016 PERRY MS TRAINED SPOTTER
SPOTTER REPORTED FUNNEL CLOUD CROSSING HWY 98 E OF NEW
AGUSTA. COULD NOT CONFIRM ON THE GROUND OR NOT.
&&
GENEJSpecial weather statement, Feb 23, 5:15 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
515 PM CST TUE FEB 23 2016
ALZ058-240000-
CRENSHAW AL-
515 PM CST TUE FEB 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRENSHAW COUNTY UNTIL 600
PM CST...
AT 515 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RUTLEDGE...OR NEAR LUVERNE...MOVING NORTH AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LUVERNE...RUTLEDGE...PETREY AND LAPINE.
LAT...LON 3161 8624 3166 8645 3205 8637 3205 8630
3197 8630 3196 8619 3193 8618 3183 8618
3179 8620 3179 8616
TIME...MOT...LOC 2315Z 195DEG 24KT 3171 8633Local storm report, Feb 23, 6:42 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CST TUE FEB 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO AVERA 31.30N 88.74W
02/23/2016 GREENE MS LAW ENFORCEMENT
TORNADO DAMAGE...TREES DOWN BETWEEN AVERA AND KNOBTOWN
MS.
&&
GENEJLocal storm report, Feb 23, 7:00 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
700 PM CST TUE FEB 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 S COFFEEVILLE 31.75N 88.09W
02/23/2016 CLARKE AL EMERGENCY MNGR
LARGE TREE DOWN ACROSS HWY. 69 1 MILE S. OF COFFEEVILLE.
&&
GENEJLocal storm report, Feb 23, 7:06 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
706 PM CST TUE FEB 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 4 NE BYRD 31.26N 88.70W
02/23/2016 GREENE MS EMERGENCY MNGR
BARN DESTROYED ABOUT 1 MILE S. OF NEELY-AVERA RD. AND 1/4
MILE E. OF HWY 63.
&&
GENEJTornado, Escambia
- When
- February 23, 8:10 PM CST to 8:15 PM CST
- Where
- Escambia County, 1.09 mi SE of Ferry Pass to 1.24 mi SE of Escambia
- Rating
- EF3
- Path length
- 2.99 mi
- Path width
- 300 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $22 million
- Reported by
- NWS Storm Survey
- Coordinates
- 30.491, -87.205
The tornado first touched down southwest of Creighton Road and quickly strengthened as it moved northeast. The first area of EF-2 damage was noted on Lansing Drive where significant roof damage was observed to a couple of homes along with snapped power poles and extensive tree damage. The tornado crossed over Interstate 10 just west of 9th Avenue. EF-1 damage was noted primarily to hardwood trees in the area of Interstate 10 and 9th Avenue. Intensification was noted as it moved further east of 9th Avenue and east of Northpointe Boulevard. The roof was blown off of two homes, one on La Borde Lane and one on Gladstone Drive. Additional EF-2 damage to homes was observed further to the northeast on Tradewinds Drive. Two vehicles were overturned in this location. It was at this point that further intensification began. The tornado reached peak intensity as it moved over the Mooring Apartments on Old Spanish Trail and the General Electric plant. EF-3 damage was observed at two of the apartment buildings with major damage to the second story. EF-3 damage occurred at the GE plant where a warehouse was destroyed. Additional EF-3 damage was noted at the Grand Baroque townhomes on Scenic Highway where two unities were destroyed. The tornado then moved into Escambia Bay and produced additional damage once it moved into Santa Rosa County.
Tornado, Santa Rosa
- When
- February 23, 8:17 PM CST to 8:21 PM CST
- Where
- Santa Rosa County, 1.35 mi SSW of Mulat to 1.52 mi ENE of Mulat
- Rating
- EF1
- Path length
- 2.68 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.533, -87.132
The tornado from Escambia County Florida moved into Santa Rosa County after moving across Escambia Bay. Some of the debris from the GE plant in Escambia County was found on the western shoreline of Santa Rosa County. EF-1 damage to trees and homes was observed near San Juan Street at Sealark Lane. The tornado continue northeast, producing additional EF-1 damage primarily to trees with some minor damage noted to other homes. The tornado finally lifted near Shetland Circle just west of Avalon Boulevard.
Flash Flood, Okaloosa
- When
- February 23, 9:35 PM CST to 11:30 PM CST
- Where
- Okaloosa County, 1.2 mi S of Destin Ft Walton Arp to 1.57 mi ESE of (Cew)bob Sikes Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.383, -86.471
Excessive rainfall resulted in numerous flooded roads across Crestview as well as the southern portion of Okaloosa County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, February 23, 20162 deaths · 92 injured · EF3 · 14 events
- Tornadoes and Hail in Mississippi, February 23, 20161 death · $316,000 · EF2 · 30 events
- Rip Current in Puerto Rico, February 23, 20161 death · 1 event
- Tornadoes and Flash Flood in Mississippi, February 23, 2016$449,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Alabama, February 23, 2016$300,000 · EF1 · 19 events
- Hail and Damaging Winds in Texas, February 23, 2016$430,000 · 1.75 in hail · 6 events
- Tornado and Hail in Louisiana, February 23 to 26, 2016$42,000 · EF1 · 6 events
- Hail and Damaging Winds in Florida, February 23 to 24, 2016$33,000 · 63 kt wind · 26 events
- Flash Flood and Flood in Alabama, February 23, 2016$39,000 · 52 kt wind · 7 events
- Winter Storm and Strong Wind in Missouri, February 23 to 24, 2016$34,000 · 8 events
- Tornadoes and Hail in Mississippi, February 23, 2016EF1 · 6 events
- Tornadoes and Flash Flood in Alabama, February 23 to 24, 2016EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621845, 621846, 622027.